Why the study?
Arrhythmia often accompanies seizures, leading to co-treatment with antiepileptic and antiarrhythmic drugs, and ranolazine has anticonvulsant potential that warrants evaluation alongside classical antiepileptic drugs.
Ranolazine demonstrates anticonvulsant properties in mice but interacts antagonistically with classical antiepileptic drugs, suggesting caution when co-treating patients with epilepsy and arrhythmias.
Ranolazine shows anticonvulsant activity in the MES model yet antagonizes several AEDs; leaves open any clinical role in epilepsy pending human data.
Ranolazine, an antianginal and antiarrhythmic drug blocking slow inactivating persistent sodium currents, is described as a compound with anticonvulsant potential. Since arrhythmia often accompanies seizures, patients suffering from epilepsy are frequently co-treated with antiepileptic and antiarrhythmic drugs. The aim of this study was to evaluate the effect of ranolazine on maximal-electroshock (MES)-induced seizures in mice as well as interactions between ranolazine and classical antiepileptic drugs in this model of epilepsy. Types of pharmacodynamic interactions were established by isobolographic analysis of obtained data. The main findings of the study were that ranolazine behaves like an antiseizure drug in the MES test. Moreover, ranolazine interacted antagonistically with carbamazepine, phenytoin, and phenobarbital in the proportions of 1:3 and 1:1. These interactions occurred pharmacodynamic, since ranolazine did not change the brain levels of antiepileptic drugs measured in the fluorescence polarization immunoassay. Ranolazine and its combinations with carbamazepine, phenytoin, and phenobarbital did not impair motor coordination evaluated in the chimney test. Unfortunately, an attempt to conduct a passive avoidance task (evaluating long-term memory) resulted in ranolazine-induced delayed lethality. In conclusion, ranolazine exhibits clear-cut anticonvulsant properties in the MES test but interacts antagonistically with some antiepileptic drugs. The obtained results need confirmation in clinical studies. The mechanisms of ranolazine-induced toxicity require specific explanation.
No takes yet. Share an insight, caveat, or question.
Borowicz-Reutt et al. (2022) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: